Jump to content

blood sugar drop in middle of night...

Nurses   (9,571 Views | 9 Replies)

iluvnoodles specializes in oncology.

3,363 Profile Views; 39 Posts

I work from 3-11pm shift and the evening nurse told me that the blood sugar has dropped

Share this post


Link to post
Share on other sites

LuxCalidaNP has 3 years experience and specializes in Family Practice, Urgent Care, Cardiac Ca.

224 Posts; 6,007 Profile Views

This might be part of the Somoygi effect (nocturnal hypoglycemia followed by preprandial hyperglycemia). Unless it is dangerously low, changing insulin order before bedtime can actually make things worse. Make sure that "night-time" snack is mostly protein with minimal carbs, like an egg, or a protein bar. Hope this helps!

Share this post


Link to post
Share on other sites

410 Posts; 5,666 Profile Views

Lantus is not what's making the patients hypoglycemic. It has little to no peak. Are you giving NPH at night? If not, then it's likely that the short acting insulin doses are a little too high because of the previously mentioned Somoygi effect. Bedtime snacks should usually contain something like two to three protein exchanges, one carb exchange, and perhaps one milk exchange. Providing only carbs at bedtime causes an insulin spike and subsequent blood sugar drop.

Share this post


Link to post
Share on other sites

CNL2B has 10 years experience and specializes in multispecialty ICU, SICU including CV.

516 Posts; 6,997 Profile Views

Did patients get sliding scale coverage at dinner or HS, or oral diabetes meds? Perhaps the SSI is a little too aggressive, or patient is not eating well, or is getting too much oral agent. Lantus might need to be adjusted as well, but as per previous poster, it is not short acting and shouldn't be dumping your glucoses unless seriously overdosed (and then, you'd have low glucoses x24 hours.)

Likely the provider should look at overall regimen and see what can be done. Usually they can figure out what the problem is pretty easily and fix it.

Share this post


Link to post
Share on other sites

classicdame is a MSN, EdD and specializes in Hospital Education Coordinator.

2 Articles; 7,255 Posts; 26,910 Profile Views

I do no understand why the MD was not notifed after the first event.

Share this post


Link to post
Share on other sites

lkwashington has 4 years experience and specializes in Tele, ICU, ED, Nurse Instructor,.

557 Posts; 5,347 Profile Views

This might be part of the Somoygi effect (nocturnal hypoglycemia followed by preprandial hyperglycemia). Unless it is dangerously low, changing insulin order before bedtime can actually make things worse. Make sure that "night-time" snack is mostly protein with minimal carbs, like an egg, or a protein bar. Hope this helps!

I agree. Even crackers and cheese snack.

Share this post


Link to post
Share on other sites

lkwashington has 4 years experience and specializes in Tele, ICU, ED, Nurse Instructor,.

557 Posts; 5,347 Profile Views

I do no understand why the MD was not notifed after the first event.

I agree the patient could have received a amp of glucagon IM or D50 IV.

Share this post


Link to post
Share on other sites

410 Posts; 5,666 Profile Views

I agree the patient could have received a amp of glucagon IM or D50 IV.

No need for glucagon or D50 if the patient was arousable. Wake, give crackers with peanut butter and some apple juice, recheck in half an hour. Repeat if not above facility threshold for hypoglycemia.

Share this post


Link to post
Share on other sites

1 Follower; 6,986 Posts; 32,936 Profile Views

I work from 3-11pm shift and the evening nurse told me that the blood sugar has dropped

what is standing out to me, is that there were THREE patients with low BSs, what is the previous nurse doing to possibly cause this?

Share this post


Link to post
Share on other sites

CNL2B has 10 years experience and specializes in multispecialty ICU, SICU including CV.

516 Posts; 6,997 Profile Views

No need for glucagon or D50 if the patient was arousable. Wake, give crackers with peanut butter and some apple juice, recheck in half an hour. Repeat if not above facility threshold for hypoglycemia.

This is not so cut and dried. Every facility's policy is a little different on this and you would have to look at what your hospital says you can/cannot do. We treat glucoses for

what is standing out to me, is that there were THREE patients with low BSs, what is the previous nurse doing to possibly cause this?

Why are you pinning this on the nurse? It's likely the doctor or the pharmacist not watching the glucose trends closely enough and making changes (a good hospital pharmacist should be looking at blood sugars for diabetics on treatment, watching PTTs, following up drug levels, etc.) What are you saying she/he did, overdosed 3 patients? Unlikely. Three patients with hypoglycemia in one night on a ward might not be all that unusual in acute care, especially if it's a big unit.

Share this post


Link to post
Share on other sites
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.